Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Perfect independent sets with respect to infinitely many relations

Abstract

We prove a result on perfect cliques with respect to countably many \(G_{\delta }\) relations on a complete metric space. As an application, we show that a Polish group contains a free subgroup generated by a perfect set as long as it contains any uncountable free subgroup. This answers a recent question of Gła̧b and Strobin.

References

  1. 1.

    Balcerzyk, S., Mycielski, J.: On the existence of free subgroups in topological groups. Fund. Math. 44, 303–308 (1957)

  2. 2.

    Chaber, J., Pol, R.: Remarks on closed relations and a theorem of Hurewicz. Topol. Proc. 22, 81–94 (1997)

  3. 3.

    Feng, Q.: Homogeneity for open partitions of pairs of reals. Trans. Am. Math. Soc. 339, 659–684 (1993)

  4. 4.

    Głab̧, S., Strobin, F.: Large free subgroups of automorphism groups of ultrahomogeneous spaces. Colloq. Math. 140, 279–295 (2015)

  5. 5.

    Kubiś, W.: Perfect cliques and \(G_\delta \) colorings of Polish spaces. Proc. Am. Math. Soc. 131, 619–623 (2003)

  6. 6.

    Kubiś, W., Vejnar, B.: Covering an uncountable square by countably many continuous functions. Proc. Am. Math. Soc. 140, 4359–4368 (2012)

  7. 7.

    Mycielski, J.: Independent sets in topological algebras. Fund. Math. 55, 139–147 (1964)

  8. 8.

    Shelah, S.: Borel sets with large squares. Fund. Math. 159, 1–50 (1999)

Download references

Author information

Correspondence to Wiesław Kubiś.

Additional information

Research of Martin Doležal was supported by RVO: 67985840. Research of Wiesław Kubiś was supported by GAČR grant P201 14 07880S and RVO: 67985840.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Doležal, M., Kubiś, W. Perfect independent sets with respect to infinitely many relations. Arch. Math. Logic 55, 847–856 (2016). https://doi.org/10.1007/s00153-016-0498-3

Download citation

Keywords

  • Perfect clique
  • Free subgroup
  • Open relation

Mathematics Subject Classification

  • Primary 03E05
  • 03E15
  • Secondary 54H05
  • 20E05
  • 20F38
  • 20K20